A patient with heparin-induced thrombocytopenia (HIT) may develop skin lesions at the sites of subcutaneous heparin injection.
(1) history of subcutaneous injection of heparin
(2) presence of anti-heparin antibodies
(3) development of lesions at the injection sites that may be painful and/or pruritic:
(3a) indurated, erythematous nodules or plaques
(3b) necrosis of overlying skin with formation of an eschar
Associated findings may include:
(1) thrombocytopenia, especially if there is continued use of heparin
(2) arterial and/or venous thrombosis
Skin biopsy may show:
(1) thrombosis of small dermal blood vessels
(3) dermal lymphocytic infiltrate
(4) subcutaneous fat necrosis
(1) infection at the injection site
To read more or access our algorithms and calculators, please log in or register.
Specialty: Hematology Oncology, Clinical Laboratory, Pharmacology, clinical, Critical Care, Immunology/Rheumatology